Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 258, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2016, 9:25 PM CDT for 4 counties in South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2016, 9:25 PM CDT (02:25 UTC)
- Expired
- Aug 15, 2016, 10:04 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1104 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
515
WUUS53 KABR 160225
SVRABR
SDC021-045-089-129-160330-
/O.NEW.KABR.SV.W.0258.160816T0225Z-160816T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1030 PM CDT
* AT 925 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
HIDDENWOOD REC AREA...OR NEAR SELBY...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
JAVA AROUND 930 PM CDT.
BOWDLE AROUND 950 PM CDT.
HILLSVIEW AROUND 1005 PM CDT.
HOSMER AROUND 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4536 10004 4594 10002 4594 9935 4539 9930
TIME...MOT...LOC 0225Z 262DEG 27KT 4554 9995
HAIL...1.00IN
WIND...60MPH
$$
WISE1 follow-up statement
928
WWUS53 KABR 160304
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT MON AUG 15 2016
SDC021-045-089-129-160314-
/O.CAN.KABR.SV.W.0258.000000T0000Z-160816T0330Z/
MCPHERSON SD-CAMPBELL SD-EDMUNDS SD-WALWORTH SD-
1004 PM CDT MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCPHERSON...EASTERN
CAMPBELL...NORTHWESTERN EDMUNDS AND NORTHEASTERN WALWORTH COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4536 10004 4594 10002 4594 9935 4539 9930
TIME...MOT...LOC 0302Z 262DEG 27KT 4558 9953
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:40 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 15, 6:40 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 640 PM CDT MON AUG 15 2016 .UPDATE... Issued at 630 PM CDT MON AUG 15 2016 Adjusted pops slightly based on recent radar trends. There are three distinct areas of storm activity: along the central ND/SD border as a line grows south, across western SD with potential motion toward central SD, and isolated cells in west central MN. An isolated severe strong to severe storm is possible. Otherwise only general thunder is expected. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 327 PM CDT MON AUG 15 2016 The threat for severe storms this evening is looking a little less likely. The morning MCV recently cleared the eastern CWA, but left behind sct clouds. The MCV has pushed a weak boundary south of the CWA, which could be a foci for additional thunderstorm development later this afternoon. Based on a few CAMS, convection maybe possible in the SE portion of the CWA, or Watertown area points south. The area of convection that will likely impact this CWA is currently over western ND. This convection should gradually intensify as upper level support moves into the Northern Plains. Several CAMS show this convection slowly tracking ESE into this CWA after 0Z or later. While surface based CAPE values are over 2K J/KG, 0-6 KM bulk shear values are under 30 knots. Am expecting strong storms tonight, with perhaps a few severe storms during the evening hours. Winds and hail will be the main threats. Convection should diminish Tuesday morning with dry conditions possible until the mid-late afternoon hours. During the afternoon hours on Tuesday, an inverted surface trough will be located over the eastern CWA along with a weak upper level shortwave/drier air moving into the region from the NW should produce a few thunderstorms. If thunderstorms develop, they should push SE of the CWS Tuesday evening. Dry conditions are likely through the rest of the short term. Cannot rule out WAA convection Wednesday night however. .LONG TERM...(Thursday through Monday) Issued at 327 PM CDT MON AUG 15 2016 The main story for this extended period will be one last above normal temperature day Thursday, before falling into the 70s for highs both Friday and Saturday. Look for a 500MB low over central Canada at 12Z Thursday. This feature will drag a trough across the central U.S. through early Saturday, allowing the cooler air to linger. The trough will eventually move east to the Great Lakes region on Saturday, with zonal flow or possibly some ridging moving into our area to wrap up the end of the weekend and start the next work week. The 00Z ECMWF and 06Z GFS became out of phase with each other as early as Sunday morning over southwestern Canada, leading to a lower confidence forecast for our area starting as early as Sunday. As for thunderstorm chances, the best chance for this extended period looks to be Thursday night through the day Friday. This will be while the stronger low over central Canada slides into Hudson Bay, while dragging a cold front and secondary low across SD over the region. Healthy lapse rates and shear Thursday night could support some strong to possibly severe storms. Cooler and more stable air will slide in from the northwest during the day Friday, limiting the severe potential. This is when temperatures fall into the 70s for highs to start off the weekend. The sfc high will be overhead around daybreak Sunday, with the return of southerly winds Sunday and Monday as the high shifts to eastern MN the Upper Great Lakes. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 630 PM CDT MON AUG 15 2016 VFR conditions are forecast through the period. An isolated thunderstorm may impact the taf sites overnight with KMBG most likely to see a storm in the next 6 hours. Confidence is still too low for a mention, but KATY could experience some patchy fog or stratus toward 12z Tuesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...SD LONG TERM...KF AVIATION...Wise
Hazardous weather outlook, Aug 15, 4:28 AM CDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 428 AM CDT MON AUG 15 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 428 AM CDT MON AUG 15 2016 /328 AM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MORNING SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS PARTS OF SOUTH CENTRAL AND EASTERN SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THIS AFTERNOON AND TONIGHT. THE BEST CHANCES WILL REMAIN ALONG AND EAST OF THE JAMES VALLEY...BUT CANNOT RULE OUT THUNDERSTORMS FURTHER WEST TOWARD THE MISSOURI RIVER. ISOLATED SEVERE STORMS MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST ACROSS FAR NORTHEAST SD AND WEST CENTRAL MN TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Special weather statement, Aug 15, 7:14 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 614 PM MDT MON AUG 15 2016 SDZ003-160115- CORSON SD- 614 PM MDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 715 PM MDT... AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BULLHEAD...OR 16 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCINTOSH...WATAUGA...KLEIN RANCH...BLACK HORSE... BULLHEAD AND WALKER. LAT...LON 4595 10083 4562 10081 4561 10152 4594 10154 TIME...MOT...LOC 0013Z 268DEG 6KT 4575 10115 WISE
Special weather statement, Aug 15, 7:21 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 721 PM CDT MON AUG 15 2016 SDZ009-010-160115- EDMUNDS SD-WALWORTH SD- 721 PM CDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 815 PM CDT... AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BOWDLE...OR 17 MILES SOUTHEAST OF SELBY...MOVING EAST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWDLE. LAT...LON 4526 9993 4549 9991 4551 9959 4525 9962 TIME...MOT...LOC 0021Z 267DEG 6KT 4535 9973 WISE
Local storm report, Aug 15, 7:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 6 SW BOWDLE 45.39N 99.74W
08/15/2016 E1.25 INCH WALWORTH SD PUBLIC
SLIGHTLY SMALLER THAN PING PONG BALL, RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Aug 15, 8:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 SSE MAHTO 45.74N 100.66W
08/15/2016 M51 MPH CORSON SD MESONET
.
&&
RLSpecial weather statement, Aug 15, 8:40 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 840 PM CDT MON AUG 15 2016 SDZ003-004-009-160230- CORSON SD-CAMPBELL SD-WALWORTH SD- 840 PM CDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...EAST CENTRAL CORSON AND NORTHEASTERN WALWORTH COUNTIES UNTIL 930 PM CDT/830 PM MDT/... AT 840 PM CDT/740 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF MOUND CITY...OR 14 MILES NORTHEAST OF MOBRIDGE...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERREID...POLLOCK...GLENHAM...MOUND CITY... ARTAS AND LAKE HIDDENWOOD REC AREA. LAT...LON 4594 9977 4553 9976 4553 10034 4594 10036 TIME...MOT...LOC 0140Z 268DEG 29KT 4572 10026 WISE
Special weather statement, Aug 15, 9:08 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 808 PM MDT MON AUG 15 2016 SDZ015-160300- DEWEY SD- 808 PM MDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWEY COUNTY UNTIL 900 PM MDT... AT 807 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLE MOREAU REC AREA...OR 19 MILES NORTHEAST OF EAGLE BUTTE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITE HORSE AND LITTLE MOREAU REC AREA. LAT...LON 4514 10106 4528 10122 4546 10098 4525 10075 TIME...MOT...LOC 0207Z 229DEG 15KT 4526 10107 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:14 PM CDT | Special Weather Statement | ABR | Corson | 61 min |
| Aug 15, 7:21 PM CDT | Special Weather Statement | ABR | Walworth | 54 min |
| Aug 15, 7:29 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 25 min |
| Aug 15, 7:47 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 38 min |
| Aug 15, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 65 min |
| Aug 15, 8:40 PM CDT | Special Weather Statement | ABR | Campbell | 50 min |
| Aug 15, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 55 min |
| Aug 15, 9:08 PM CDT | Special Weather Statement | ABR | Dewey | 52 min |
| Aug 15, 10:40 PM CDT | Special Weather Statement | ABR | Potter | 65 min |
| Aug 16, 5:06 PM CDT | Special Weather Statement | ABR | Deuel | 24 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | ABR | Roberts | 37 min |
| Aug 16, 6:04 PM CDT | Special Weather Statement | ABR | Deuel | 26 min |
| Aug 16, 6:07 PM CDT | Special Weather Statement | ABR | Grant | 23 min |
| Aug 16, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 31 min |
| Aug 16, 6:35 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.